Wyoming, 2013Flash Flood in Wyoming, June 21, 2013
June 21, 2013 · NWS UNR · 1 event in 1 county or zone
As much as an inch of rain fell in less than an hour over last year's Oil Creek burn area, causing flash flooding and debris flows in the Plum Creek basin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As much as an inch of rain fell in less than an hour over last year's Oil Creek burn area, causing flash flooding and debris flows in the Plum Creek basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 1:52 PM MST, 38 minutes earlier.
Area forecast discussion, Jun 21, 1:52 PM MST, 38 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
252 PM MDT FRI JUN 21 2013
.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 235 PM MDT FRI JUN 21 2013
WATER VAPOR IMAGERY SHOWS BROAD UPPER LOW ACROSS THE
PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES. ACTIVE SOUTHWEST FLOW
ALOFT HAS DEVELOPED ACROSS THE CENTRAL ROCKIES INTO THE NORTHERN
PLAINS. SFC ANALYSIS SHOWS LOW PRESSURE DEEPENING OVER EASTERN
COLORADO WITH A WARM FRONT EXTENDING NORTHWARD INTO SOUTHEASTERN
SOUTH DAKOTA. LATEST OBSERVATIONS SHOW A LOOSELY DEFINED LINE OF
THUNDERSTORMS FROM NORTHWESTERN SOUTH DAKOTA TO THE BLACK HILLS ASSOCIATED
WITH ANOTHER SHORTWAVE CROSSING THE AREA. IT LOO0KS LIKE THE FAR
EASTERN PARTS OF THE FORECAST AREA.
TONIGHT...THE COLORADO LOW WILL CONTINUE TO DEEPEN AS IT SLIDES
INTO THE NEBRASKA PANHANDLE. THETA E ADVECTION WILL RETURN TO THE
CWA OVERNIGHT AS WINDS BECOME MORE EAST/SOUTHEASTERLY. A SERIES
OF WAVES WILL LIFT NORTHEAST ACROSS WYOMING AND MONTANA ALSO
BRINGING CHANCES FOR OVERNIGHT STORMS TO NORTHEASTERN WYOMING THROUGH
NORTHWEST SOUTH DAKOTA. LOWS WILL BE IN THE 50S TO LOWER 60S.
SATURDAY...UPPER SOUTHWEST FLOW CONTINUES WITH SURFACE TROUGH EXTENDING
INTO CENTRAL SD. SEVERAL WAVES WILL CROSS THE AREA BRINGING AN WX
ACTIVE DAY. OVERNIGHT STORMS ARE PROGGED TO CONTINUE SATURDAY MORNING
MAINLY ACROSS NORTHEASTERN WYOMING INTO NORTHWEST SOUTH DAKOTA. WITH
DAYTIME HEATING AND EXPECTED TEMPS REACHING INTO THE UPPER 70S TO
UPPER 80S...ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE AND THE
CAP WILL ERODE INTO THE AFTERNOON AND EVENING. CAPE VALUES OVER
2000 J/KG IS EXPECTED...ESPECIALLY ACROSS CENTRAL SD WHERE WARMEST
TEMPS WILL COMBINE WITH DEWPOINTS IN THE MID TO UPPER 60S. PLENTY
OF LOW LEVEL SHEAR FOR SUPERCELL DEVELOPMENT WITH LARGE HAIL AND
DAMAGING WINDS AS THE PRIMARY THREATS. THE BULK OF SEVERE STORMS
WILL HEAD EAST OF THE AREA OVERNIGHT...BUT WITH AN ACTIVE FLOW
ALOFT CONTINUING OVERNIGHT AND PERSISTENT THETA E
ADVECTION...SHOWERS AND STORMS ARE EXPECTED ACROSS THE AREA INTO
EARLY SUNDAY MORNING.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 235 PM MDT FRI JUN 21 2013
WEAK SHORTWAVE CROSSING NORTH DAKOTA MAY PROVIDE ENOUGH
LIFT FOR A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS OVER FAR
NORTHWESTERN SOUTH DAKOTA ON SUNDAY MORNING. ON SUNDAY
AFTERNOON...DIURNAL HEATING WILL CREATE ENOUGH INSTABILITY TO
INCLUDE A SLIGHT CHANCE OF AFTN/EVE TSTMS OVER THE BLACK HILLS AND
FAR SOUTHWESTERN SOUTH DAKOTA. ON MONDAY...STRONG INSTABILITY WILL
DEVELOP OVER WESTERN AND CENTRAL SOUTH DAKOTA. LATEST NAM IS SHOWING
SFC CAPE OF UP TO 3000 J/KG WITH THE CAPPING INVERSION ERODING
DURING THE AFTERNOON. THEREFORE WILL INCLUDE A CHANCE OF AFTN/EVE
THUNDERSTORMS FOR THOSE AREAS ON MONDAY. A WEAK SHORTWAVE WILL MOVE
THROUGH ON TUESDAY...BRINGING A SLIGHT CHANCE OF AFT/EVE TSRA TO
MAINLY NERN WY AND NWRN SD. AFT TUESDAY MODELS SHOW AN UPPER RIDGE
BUILDING TO THE WEST BRINGING WARMER TEMPERATURES AND MAINLY DRY WX.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1132 AM MDT FRI JUN 21 2013
SCATTERED STRONG TO SEVERE TSRA WILL BE FOUND ACROSS PARTS OF THE AREA
INTO THIS EVENING. MVFR ST OVER PARTS OF NORTHEASTERN WY/NORTHWESTERN SD
WILL CONTINUE SLOW IMPROVMENT TO VFR CONDITIONS THIS AFTERNOON.
WIDESPREAD MVFR/LCL IFR CONDITIONS WILL DEVELOP AFT 06Z.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...10
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Jun 21, 7:15 AM MST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
815 AM MDT FRI JUN 21 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
815 AM MDT (915 AM CDT) FRI JUN 21 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA TODAY INTO
THIS EVENING WITH A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME
SEVERE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE ACTIVE WEATHER PATTERN WILL CONTINUE INTO SATURDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS ACROSS MUCH OF THE AREA ON SATURDAY...
MAINLY DURING THE AFTERNOON AND EVENING HOURS. AGAIN...LARGE HAIL
AND STRONG WIND GUSTS LOOK TO BE THE MAIN THREATS FROM ANY SEVERE
STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
In the hours before
Special weather statement, Jun 21, 1:09 PM MST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
209 PM MDT FRI JUN 21 2013
SDZ012-025-072-212100-
BUTTE SD-NORTHERN FOOT HILLS SD-STURGIS/PIEDMONT FOOT HILLS SD-
209 PM MDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE...EXTREME
WESTERN MEADE AND SOUTHERN BUTTE COUNTIES UNTIL 300 PM MDT...
AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SAINT ONGE...OR 9 MILES SOUTHEAST OF
DOWNTOWN BELLE FOURCHE...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FRUITDALE...
BELLE FOURCHE RESERVOIR...
NISLAND...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 10 AND
22...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4477 10368 4464 10342 4460 10349 4460 10354
4457 10352 4444 10372 4454 10390
TIME...MOT...LOC 2010Z 222DEG 13KT 4460 10369
SCHILDSpecial weather statement, Jun 21, 1:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT FRI JUN 21 2013
SDZ024-025-212100-
NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-
210 PM MDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 300 PM
MDT...
AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TERRY PEAK...OR 7 MILES WEST OF DEADWOOD...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
DOWNTOWN SPEARFISH...
LEAD...
CENTRAL CITY...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 10 AND
19...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4454 10385 4444 10361 4423 10389 4427 10404
TIME...MOT...LOC 2011Z 222DEG 13KT 4439 10386
SCHILD
Local storm report, Jun 21, 1:29 PM MST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
229 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 1 S DOWNTOWN SPEARFISH 44.48N 103.86W
06/21/2013 M1.46 INCH LAWRENCE SD OTHER FEDERAL
1.46 INCHES FROM 130 PM TO 200 PM.
&&
MLSLocal storm report, Jun 21, 1:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
244 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 WSW LEAD 44.32N 103.86W
06/21/2013 E2.00 INCH LAWRENCE SD PUBLIC
&&
POJORLIELocal storm report, Jun 21, 1:49 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL OSAGE 43.98N 104.42W
06/21/2013 M1.00 INCH WESTON WY TRAINED SPOTTER
&&
KCLARKLocal storm report, Jun 21, 2:13 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT FRI JUN 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN DOWNTOWN SPEARFISH 44.50N 103.86W
06/21/2013 M1.70 INCH LAWRENCE SD LAW ENFORCEMENT
MINOR STREET FLOODING IN SPEARFISH FROM 200 PM TO 315
PM. RAINFALL AMOUNT OF 1.7 INCHES IN 2 HOURS IN
SPEARFISH.
&&
MLSFlash Flood, Weston
- When
- June 21, 2:30 PM MST to 6:00 PM MST
- Where
- Weston County, 7.97 mi W of Four Corners to 4.68 mi N of Newcastle Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 44.060, -104.290
West Plum Creek, which is normally dry, quickly rose to eight feet deep and thirty feet wide. Plum Creek Road, Big Plum Road, and Oil Creek Road were damaged when water and debris flowed over them.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in South Dakota, June 21, 20131 death · 2 injured · $1.1 million · EF0 · 75 events
- Flash Flooding and Hail in Minnesota, June 21 to 22, 2013$18 million · 1.75 in hail · 86 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$11 million · 0.88 in hail · 10 events
- Flash Flooding and Flooding in Iowa, June 21 to 25, 20131 injured · $705,000 · 1 in hail · 13 events
- Tornado and Hail in Nebraska, June 21, 2013$705,000 · EF0 · 18 events
- Flash Flooding and Flooding in Wisconsin, June 21 to 29, 2013$794,000 · 50 kt wind · 15 events
- Tornadoes and Hail in South Dakota, June 21, 2013$265,000 · EF0 · 27 events
- Damaging Winds and Heavy Rain in Nebraska, June 21 to 22, 2013$500,000 · 61 kt wind · 7 events
- Flash Flooding and Damaging Wind in Wisconsin, June 21 to 22, 2013$412,000 · 52 kt wind · 6 events
- Hail and Damaging Winds in Illinois, June 21, 2013$275,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, June 21, 2013$175,000 · 4.25 in hail · 14 events
- Flash Flooding and Hail in Wisconsin, June 21 to 22, 2013$180,000 · 1 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456913.